Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2004, 5:51 PM CDT for Fayette County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2004, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 25, 2004, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Fayette County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 252251
SVRBHM
ALC057-252315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT SUN JUL 25 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 615 PM CDT
* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BAZEMORE TO 8 MILES SOUTHWEST
OF BERRY...OR ALONG A LINE EXTENDING FROM WINFIELD TO 12 MILES
SOUTHEAST OF FAYETTE...AND MOVING EAST AT 5 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BAZEMORE BY 610 PM CDT
BERRY BY 615 PM CDT
LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3392 8768 3391 8764 3387 8763 3387 8758
3362 8753 3363 8763 3360 8764 3358 8767
3353 8768 3354 8777 3392 8785
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:26 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 25, 3:26 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 326 PM CDT SUN JUL 25 2004 .DISCUSSION... NO BIG CHANGES TO THE REASONING PRESENTED IN PREVIOUS DISCUSSIONS... SO FORECAST WILL NOT CHANGE A WHOLE LOT. ONGOING CONVECTION THIS AFTERNOON WILL PLAY A BIG PART IN POPS TONIGHT. OTHERWISE... ONGOING FORECAST OF LIKELY POPS TOMORROW LOOKS GOOD...WITH POPS DECREASING FROM THE WEST ON TUESDAY. MAIN CHANGE TO THE EXTENDED PORTION IS TO TWEAK TEMPS BACK UP IN THE SOUTH FOR THE END OF THE WEEK AND INTO NEXT WEEKEND. TEMPS HAVE AVERAGED 3-5 DEGREES WARMER IN MGM COMPARED TO BHM RECENTLY. SO EITHER THE MEX NUMBERS (WHICH ARE DIFFERENT BY ABOUT ONE DEGREE EACH PERIOD) ARE TOO HIGH FOR BHM...OR TOO LOW FOR MGM. I THINK IT IS THE LATTER RATHER THAN THE FORMER. && .PRELIMINARY NUMBERS... GADSDEN 72 87 69 87 69 / ?? 60 30 30 ANNISTON 73 87 70 87 70 / ?? 60 30 30 BIRMINGHAM 73 87 69 88 69 / ?? 60 30 20 TUSCALOOSA 73 89 69 89 69 / ?? 60 30 20 CALERA 73 88 70 89 70 / ?? 60 30 30 AUBURN 74 89 72 89 71 / ?? 60 30 40 MONTGOMERY 74 90 73 90 71 / ?? 60 30 30 TROY 73 90 73 90 71 / ?? 60 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 61
Hazardous weather outlook, Jul 25, 1:13 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 113 PM CDT SUN JUL 25 2004 ALZ011>015-017>050-252359- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 113 PM CDT SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) ...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF INTERSATE 20 AS A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. A FEW STORMS MAY BE CAPABLE OF PRODUCING WIND DAMAGE AS WELL AS LOCALLY HEAVY RAINFALL. ACROSS THE SOUTHERN SECTIONS STRONG STORMS WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL AS ANY STORM THAT DEVELOPS WILL MOVE VERY SLOWLY ACROSS THE AREA. WET MICROBURST POTENTIAL THIS AFTERNOON: BIRMINGHAM...MODERATE MONTGOMERY...MODERATE .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jul 25, 2:58 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 W HOOVER 33.38N 86.84W
07/25/2004 0.75 INCH JEFFERSON AL AMATEUR RADIO
PENNY SIZED HAIL JUST WEST OF HOOVER
&&Local storm report, Jul 25, 3:15 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST INVERNESS 33.40N 86.72W
07/25/2004 60 MPH SHELBY AL PUBLIC
FORMER NWS EMPLOYEE REPORTED 60 MPH WINDS AND TREES DOWN
IN THE GREYSTONE AREA OF NORTH SHELBY COUNTY.
&&Local storm report, Jul 25, 3:23 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL WOODSTOCK 33.21N 87.15W
07/25/2004 0.75 INCH BIBB AL PUBLIC
PENNY SIZED HAIL
&&Special weather statement, Jul 25, 4:27 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 PM CDT SUN JUL 25 2004 ALZ019-252200- CALHOUN- 427 PM CDT SUN JUL 25 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEAVER. THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLUE MOUNTAIN... WEAVER AND JACKSONVILLE THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 25, 5:31 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 531 PM CDT SUN JUL 25 2004 ALZ017-018-252300- BLOUNT-ETOWAH- 531 PM CDT SUN JUL 25 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND BLOUNT COUNTIES UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER EASTERN BLOUNT AND ETOWAH COUNTIES MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE... SNEAD...ROSA...CLEVELAND...BLOUNTSVILLE...ALTOONA...WALNUT GROVE AND SARDIS CITY THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 25, 5:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG JACKSONVILLE 33.81N 85.76W
07/25/2004 CALHOUN AL EMERGENCY MNGR
SEVERAL TREES DOWN IN JACKSONVILLE.
0516 PM TSTM WND DMG 4 E OXFORD 33.60N 85.76W
07/25/2004 CALHOUN AL AMATEUR RADIO
SEVERAL TREES DOWN NEAR OXFORD.
&&
AWIPSUSRThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:46 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 29 min |
| Jul 25, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 23 min |
| Jul 25, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 30 min |
| Jul 25, 2:35 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| Jul 25, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 28 min |
| Jul 25, 3:04 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 41 min |
| Jul 25, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 45 min |
| Jul 25, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 46 min |
| Jul 25, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 38 min |
| Jul 25, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 34 min |
| Jul 25, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 41 min |
| Jul 25, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 30 min |
| Jul 25, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 37 min |
| Jul 25, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.